Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 344, NWS Des Moines, IA

September 18, 2007Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2007, 5:49 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2007, 5:49 PM CDT (22:49 UTC)
Expired
Sep 18, 2007, 6:30 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:50 PM CDTTSTM WND GST 692 Nw Montezuma, IAMEASURED WIND GUST CAUSING TREE LIMB DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 182249
SVRDMX
IAC157-171-182330-
/O.NEW.KDMX.SV.W.0344.070918T2249Z-070918T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA...
  TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 630 PM CDT.

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTHWEST OF TOLEDO TO 8 MILES NORTHWEST OF BROOKLYN
  TO 6 MILES SOUTHWEST OF MONTEZUMA...OR ALONG A LINE EXTENDING FROM
  37 MILES SOUTHWEST OF WATERLOO TO 26 MILES WEST OF MARENGO TO 23
  MILES NORTHWEST OF SIGOURNEY...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROOKLYN BY 555 PM CDT...
  DYSART BY 615 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 186 AND 204.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4151 9243 4152 9269 4175 9267 4200 9278
      4213 9278 4230 9231 4229 9229 4156 9229
      4150 9241
TIME...MOT...LOC 2249Z 238DEG 41KT 4206 9269 4181 9253
          4153 9254

$$
2 follow-up statements
000 
WWUS53 KDMX 182307
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE SEP 18 2007

IAC157-171-182330-
/O.CON.KDMX.SV.W.0344.000000T0000Z-070918T2330Z/
TAMA IA-POWESHIEK IA-
607 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR POWESHIEK AND TAMA COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TRAER TO CHELSEA TO GUERNSEY...OR ALONG A LINE
EXTENDING FROM 22 MILES SOUTHWEST OF WATERLOO TO 18 MILES NORTHWEST
OF MARENGO TO 18 MILES SOUTHWEST OF MARENGO...MOVING NORTHEAST AT 50
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DYSART BY 615 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 186 AND 204.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4151 9243 4152 9269 4175 9267 4200 9278
      4213 9278 4230 9231 4229 9229 4156 9229
      4150 9241
TIME...MOT...LOC 2307Z 230DEG 44KT 4223 9248 4197 9233
          4170 9234

$$
000 
WWUS53 KDMX 182328
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE SEP 18 2007

IAC157-171-182338-
/O.EXP.KDMX.SV.W.0344.000000T0000Z-070918T2330Z/
TAMA IA-POWESHIEK IA-
628 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR POWESHIEK AND TAMA COUNTIES
EXPIRES AT 630 PM CDT...

AT 623 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4151 9243 4152 9269 4175 9267 4200 9278
      4213 9278 4230 9231 4229 9229 4156 9229
      4150 9241
TIME...MOT...LOC 2328Z 230DEG 44KT 4239 9221 4213 9206
          4186 9208

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:16 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 18, 3:16 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT TUE SEP 18 2007

.SYNOPSIS...
110KT JET SEGMENT LIFTING INTO SRN CANADA THIS AFTERNOON WITH MID MO
VALLEY IN FAVORED ENTRANCE REGION DIVERGENCE AHEAD OF HIGH PLAINS
SHRT WV.  TWO DISTINCT AREAS OF QG FORCING EVIDENT WITH WV EMBEDDED
IN TROUGH...LIFTING NEWD OUT OF ERN DAKOTAS AND TOWARD IA FROM KS.
CONVECTION IN DEEP MOISTURE FETCH TO OUR S AND W EXPANDING IN
INTENSITY AS CAPE/CIN INCREASE/DECREASE RESPECTIVELY WITH 20-30KT
0-1KM SHEAR PUSHING INTO IA.  HEAVY RAIN ENVIRONMENT PUSHING
CLIMATOLOGICAL EXTREMES WITH PWS JUST UNDER 1.90 INCHES AND WARM
CLOUD DEPTHS AROUND 12KFT.

OTHER AREA OF CONCERN FARTHER W INTO NE PER RECENT SPC MCD IN BETTER
CONVERGENCE.  19Z SFC ANLYS SHOWS CDFNT FM KS THROUGH NE INTO WRN MN
WITH WV ALONG NE/KS BORDER.

&&

.SHORT TERM...TONIGHT THROUGH THU NIGHT
INITIAL CONCERN OBVIOUSLY CONVECTIVE TRENDS TONIGHT.  EXPECT THESE
TWO WAVES OF TSTMS POSSIBLY MERGING TOGETHER LATER TONIGHT AND
LIFTING OUT OF FORECAST AREA...AT OR LEAST INTO EASTERN PORTIONS BY
06Z.  WOULD EXPECT MORE SIGNIFICANT AREA FOR US TO BE CURRENT KS/MO
STORMS.  ALL THREATS OF SVR WX ON THE TABLE AND PRIMARILY SERN HALF
ALTHOUGH NO PARTICULAR ONE TOO HIGH AT THE MOMENT.  HAIL...WIND AND
LOW TOP TORNADO THREATS MAY INCREASE THERE SLIGHTLY AS TEMPS PUSH
INTO THE 80S BUT THICKER CLOUD COVER MAY KEEP WRN AREAS OUT OF THE
SVR THREAT.  EVEN IF NE/KS CONVECTION REACHES IA...DEBRIS CLOUDS AND
LOSS OF HEATING SHOULD DIMINISH SVR CHANCES SOMEWHAT.
AFOREMENTIONED HEAVY RAIN PARAMETERS POINT TOWARD LOCALLY HEAVY
RAINS WHICH ARE TAGGED IN FORECAST WORDING...MAINLY CENTRL INTO ERN
SECTIONS...BUT PROGRESSIVE NATURE OF SYS AND RELATIVELY DRY GROUND
SHOULD PRECLUDE MUCH IN THE WAY OF FLOODING.

FNTL BNDRY AND LARGE SCALE FORCING SHOULD EXIT OFF TO THE EAST EARLY
TOMORROW MORNING WITH FAIR WX ANTICIPATED WED AS HIGH BUILDS INTO
UPPER MO/MS RIVER VALLEYS. RETURN FLOW/ISENT LIFT WED NIGHT INTO THU
LEAD TO TEMPORAL AND SPACIAL EXPANSION OF SLIGHT CHANCES...BUT THAT
IS CURRENT EXTENT OF PCPN WORDING TO END THE WORK WEEK.  THIS MAY
NEED TO BE REVISITED AND HIT HARDER CLOSER TO WETTER GFS SOLUTION IF
TRENDS CONTINUE HOWEVER.

NO BIG DEVIATIONS FROM GUIDANCE BLEND FOR MINS THROUGH PERIOD
ALTHOUGH NUDGED TOWARD LOW END WED NIGHT AND HIGHER END THU NIGHT
DURING RETURN FLOW.  FORECAST SOUNDINGS AND MIXING IN NLY/NELY FLOW
SUGGEST KEEPING THINGS TOWARD LOW END OF GUIDANCE WED...AND EVEN THU
ALTHOUGH WINDS DO SWING SELY.

.LONG TERM...FRI THROUGH TUE
PERIOD BEGINS WITH SHRT WV AND WEAK FNT JUST BRUSHING NRN PLAINS
INTO THE GREAT LAKES.  SYNOPTIC FORCING AND SATURATION POTENTIAL
REMAINS TO THE NORTH AND SUFFICIENT MLCIN SEEMS TO BE IN PLACE TO
PRECLUDE DEVELOPMENT ALONG FRONT AND CONVERGENCE SO WILL KEEP FCST
DRY WHICH IS ALSO SUGGESTED BY GEFS PCPN PROBS.

LATER IN THE WEEKEND MOST MODELS ARE IN AGREEMENT AMPLIFYING PATTERN
WITH RIDGE BUILDING INTO UPPER MS VALLEY AND GREAT LAKES.  LITTLE
PCPN THREAT WITH TEMPS MAIN FOCUS.  CONSIDERING STRONG SLY FLOW AND
MIXING POTENTIAL SEE NO REASON WHY WE WOULD NOT APPROACH MOS
GUIDANCE.

QUESTION BY NEXT WEEK WILL BE WHEN TO RE-INTRODUCE PCPN.  CANNOT
ARGUE WITH HPC BLEND OF ECMWF/GEFS WHICH ALSO SHOWS SIMILARITIES TO
GEM AND 06Z GFS.  THIS SCENARIO BRINGS FRONT THROUGH AROUND MON/MON
EVE WITH THE POTENTIAL FOR LIGHTER MID LEVEL FORCING AND PCPN BEHIND
FRONT BUT AHEAD OF TROUGH INTO TUE.

&&

.AVIATION...18/12Z
MAIN ISSUES CENTER AROUND IFR CIGS AND VSBYS AS WELL AS TIMING AT
EACH TERMINAL DUE TO CONVECTIVE ELEMENTS.  NARROW BAND OF IFR RA
EMBEDDED THUNDERSTORMS FROM NEAR KDSM THROUGH SOUTHWEST IOWA WILL
CONTINUE NORTHWARD...SO HAVE PREVAILING IFR CONDITIONS AT KDSM
THROUGH AFTERNOON. STRONGEST CONVECTIVE CHANCES APPEAR TO BE NEAR
KOTM LATER THIS EVENING AFT 00 UTC. HAVE SIDED WITH VCSH OR TEMPOS
SHRA AT MCW/ALO AS CURRENT TRENDS ARE NOT SUPPORTING WIDESPREAD
TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/KJ/MR
Hazardous weather outlook, Sep 18, 3:27 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE SEP 18 2007

IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071-081-
092-191100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
327 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL
IOWA...GENERALLY WEST OF BEDFORD...FORT DODGE AND FOREST CITY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL MID EVENING.
ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR...PRODUCING
1 TO 2 INCHES OF RAIN IN A SHORT TIME. THIS WOULD CAUSE URBAN
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED UNTIL MID EVENING. RAINFALL REPORTS
WOULD BE APPRECIATED AS WELL.

IAZ007-017-026>028-036>039-047>050-059>062-072>075-082>086-
093>097-191100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY ALONG AND EAST OF I-35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL LATE
EVENING...ESPECIALLY EAST OF I-35 AND SOUTH OF HIGHWAY 30. DAMAGING
WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE THE PRIMARY WEATHER
THREAT. AN ISOLATED SHORT-LIVED TORNADO IS ALSO POSSIBLE UNTIL
SUNSET. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
TOTALS REACHING 1 TO 2 IN A SHORT PERIOD OF TIME. THIS MAY RESULT
IN PONDING OF WATER ON ROADS AND URBAN STREET FLOODING...BUT IS
NOT EXPECTED TO CAUSE SIGNIFICANT RISES IN SMALL STREAMS AND
CREEKS. THE MOST LIKELY AREA FOR HEAVY RAINFALL WILL OCCUR JUST
EAST OF I-35 UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED UNTIL LATE EVENING. RAINFALL REPORTS
WOULD BE APPRECIATED AS WELL.

JUNGBLUTH

In the hours before

Local storm report, Sep 18, 4:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     CORYDON                 40.76N 93.32W
09/18/2007  M69 MPH          WAYNE              IA   MESONET

            FROM KCCI TV SCHOOLNET.

&&

COGIL
Local storm report, Sep 18, 5:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     CORYDON                 40.76N 93.32W
09/18/2007                   WAYNE              IA   LAW ENFORCEMENT

            LARGE TREES OVER ROAD IN SOUTH CORYDON. BEING CLEARED BY
            BACKHOE.

&&

COGIL
Local storm report, Sep 18, 5:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     5 E HUMESTON            40.86N 93.40W
09/18/2007                   WAYNE              IA   TRAINED SPOTTER

            LARGE 20 INCH DIAMETER ASH TREE SPLIT IN HALF...ALONG
            WITH SEVERAL OTHER LARGE TREE LIMBS DOWN IN THE TOWN OF
            CAMBRIA...INCLUDING ONE 18 INCH DIAMETER TREE LIMB.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:47 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne43 min
Sep 18, 5:06 PM CDTSevere Thunderstorm WarningDMXJasper, Marion39 min
Sep 18, 5:21 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe54 min
Sep 18, 5:27 PM CDTSevere Thunderstorm WarningDMXMahaska48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.